December 12, 1986

Disseminated Sporotrichosis in a Patient With HIV Infection After Treatment for Acquired Factor VIII Inhibitor

Author Affiliations

From the Division of Infectious Diseases, Department of Internal Medicine (Dr Bibler), the Department of Dermatology (Drs Luber and Estes), and the Research Coagulation Laboratory, Department of Pathology (Dr Glueck), University of Cincinnati College of Medicine.

JAMA. 1986;256(22):3125-3126. doi:10.1001/jama.1986.03380220091028

SYSTEMIC sporotrichosis is a rare but well-recognized opportunistic fungal infection, usually occurring in patients with hematological or lymphoreticular malignant neoplasms, alcohol abuse, long-term high-dose steroid treatment, or diabetes mellitus.1-3 We describe a woman who became infected with human immunodeficiency virus ([HIV], formerly denoted human T-lymphotropic virus type III/lymphadenopathy-associated virus) following transfusion therapy for an acquired factor VIII inhibitor and who developed disseminated cutaneous sporotrichosis three years later.

Report of a Case  A 71-year-old woman was initially seen in March 1986 with a four-month history of progressive fatigue, weight loss, fever, and multiple enlarging cutaneous ulcers. More recently she had also noted night sweats, nonproductive cough, left shoulder pain, and painless right ankle swelling.Three years before admission to the hospital, in December 1982, gross cutaneous hemorrhage developed, and she was found to have an acquired factor VIII inhibitor of high titer (25 Bethesda units) with a residual plasma factor